Hail, Niagara
- When
- November 12, 7:30 PM EST
- Where
- Niagara County, Olcott
- Measured
- 0.75 in hail
- Reported by
- POST OFFICE
- Coordinates
- 43.333, -78.717
Deep low pressure tracked across southern Ontario. Thunderstorms accompanied its associated cold front.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BUF wrote it up.
Deep low pressure tracked across southern Ontario. Thunderstorms accompanied its associated cold front. The thunderstorms produced three-quarter inch hail in Olcott, Livonia and just west of Batavia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before the first event at Nov 12, 7:20 PM EST, 10 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BUFFALO NY
720 PM EST WED NOV 12 2003
QUICK UPDATE TO INCLUDE SEVERE THUNDERSTORM WATCH THROUGH 11PM FOR
WESTERN SECTIONS OF CWA. SOME POSSIBILITY OF HAIL HOWEVER BIGGEST
THREAT EXPECTED TO BE DAMAGING WINDS.
PREVIOUS AFD FOLLOWS...
MAJOR STORM APPROACHING THE AREA WILL BRING SHOWERS AND
THUNDERSTORMS TONIGHT. THERE IS A POTENTIAL FOR DAMAGING WINDS WITH
STRONG SHOWERS AND EVEN MINIMAL THUNDERSTORMS WITH THE STRONG WINDS
MIXING DOWN FROM ALOFT. THE COLD AIR MOVES IN QUICKLY THURSDAY,
CHANGING THE PRECIPITATION TO SNOW OVER CHAUTAUQUA COUNTY BEFORE
SUNRISE AND EAST OF LAKE ONTARIO BY MID DAY. A GENERAL SNOWFALL OF
1 TO 3 INCHES EXPECTED, BUT OROGRAPHIC CONVERGENCE SHOULD INCREASE
THE AMOUNTS TO 2 TO 4 INCHES OVER HIGHER TERRAIN. THE GENERAL SNOW
SHOULD END DURING THURSDAY IN THE WEST AND THURSDAY EVENING EAST OF
LAKE ONTARIO, BUT LAKE SNOWS WILL KEEP IT GOING OVERNIGHT IN
CHAUTAUQUA AN CATTARAUGUS COUNTIES, AND OVER OSWEGO AND CAYUGA
COUNTIES. THE STRONG WINDS WILL GIVE INCREASED SHEAR AND LIMIT THE
TIME OF FETCH OVER THE LAKES, SO LAKE SNOW AMOUNTS SHOULD BE
LIMITED. THE HIGH PRESSURE BUILDS IN FRIDAY NIGHT AND SHOULD SHUT
EVERYTHING DOWN EXCEPT FOR SOME A CHANCE OF LINGERING SHOWERS IN THE
NORTH COUNTRY.
THE GFS SHOWS A CLIPPER MOVING ACROSS THE AREA SATURDAY NIGHT SO WE
HAVE INTRODUCED A CHANCE OF SHOWERS SATURDAY NIGHT AND SUNDAY.
.BUF...SEVERE THUNDERSTORM WATCH 946 THROUGH 11 PM
NYZ001>003-010>013-019>021
HIGH WIND WARNING NYZ001>004-010>014-019>021-085
LATE TONIGHT THROUGH THURSDAY.
HIGH WIND WARNING NYZ005>008 THURSDAY.
STORM WARNING LAKE ONTARIO THURSDAY.
WINTER WEATHER ADVISORY NYZ001>008>010-011-013-014 THURSDAY.
WINTER WEATHER ADVISORY NYZ012-085-019-021 THURSDAY AND
THURSDAY NIGHT.
LAKE SHORE FLOOD WARNING NYZ010-085 LATE TONIGHT AND THURSDAY.NYZ001>008-010>014-019>021-085-121330- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BUFFALO NY 634 AM EST WED NOV 12 2003 A DEEPENING LOW PRESSURE SYSTEM WILL MOVE INTO THE NORTHERN GREAT LAKES THIS AFTERNOON THEN TRACK EAST ACROSS SOUTHERN ONTARIO TONIGHT. THE LOW WILL CONTINUE TO STREGTHEN AS IT REACHES SOUTHWEST QUEBEC BY THURSDAY MORNING. THE LOW WILL SWEEP A POWERFUL COLD FRONT ACROSS THE AREA TONIGHT. BEHIND THE COLD FRONT...MUCH COLDER AIR AND VERY STRONG WINDS WILL DEVELOPING INTO WESTERN AND CENTRAL NEW YORK AFTER MIDNIGHT TONIGHT. A LINE OF SCATTERED THUNDERSTORMS IS EXPECTED TO FORM ALONG THE COLD FRONT AS IT MOVES THROUGH THE AREA BETWEEN 8 PM AND MIDNIGHT. IF THESE THUNDERSTORMS CAN MAINTAIN THEIR ORGANIZATION AS THEY MOVE INTO WESTERN NEW YORK...A SIGNIFICANT SEVERE WEATHER OUTBREAK IS LIKELY. THE MAIN SEVERE WEATHER THREAT WILL BE DAMAGING WINDS. HOWEVER... ISOLATED TORNADOES ARE ALSO POSSIBLE. AFTER THE FRONTAL PASSAGE...WEST WINDS ARE EXPECTED TO INCREASE TO 25 TO 40 MPH AFTER 3 AM TONIGHT...WITH GUSTS TO 50 MPH POSSIBLE. STRONGER WINDS ARE LIKELY DURING THE DAY THURSDAY AND EVENING WITH SUSTAINED SPEEDS OF 30 TO 45 MPH...WITH POSSIBLE WIND GUSTS OVER 55 MPH. A HIGH WIND WATCH IS IN EFFECT FOR THE AREA STARTING LATE TONIGHT. ACCUMULATING LAKE EFFECT SNOW ARE EXPECTED DOWNWIND OF THE LAKES THURSDAY THROUGH FRIDAY. SOME AREAS COULD SEE SNOWFALL AMOUNTS IN EXCESS OF 6 INCHES BY FRIDAY AFTERNOON. SPOTTER ACTIVATION WILL BE LIKELY.
SPECIAL WEATHER STATEMENT...SEVERE THUNDERSTORM WATCH NATIONAL WEATHER SERVICE BUFFALO NY 717 PM EST WED NOV 12 2003 NYC003-009-013-029-037-051-055-063-073-121-130400- THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH 946 UNTIL 1100 PM EST WEDNESDAY EVENING FOR THE FOLLOWING AREAS: IN NEW YORK THIS WATCH INCLUDES 10 COUNTIES... IN WESTERN NEW YORK: ALLEGANY CATTARAUGUS CHAUTAUQUA ERIE GENESEE LIVINGSTON MONROE NIAGARA ORLEANS WYOMING THIS INCLUDES THE CITIES OF ALBION...AMHERST...BATAVIA...BRIGHTON... BROCKPORT...BUFFALO...CHEEKTOWAGA...DANSVILLE...DEPEW...DUNKIRK... EAST AURORA...EAST ROCHESTER...FAIRPORT...FREDONIA...GATES-NORTH GATES...GENESEO...GREECE...HAMBURG...HILTON...IRONDEQUOIT... JAMESTOWN...KENMORE...LACKAWANNA...LANCASTER...LOCKPORT...MEDINA... NIAGARA FALLS...NORTH TONAWANDA...OLEAN...ROCHESTER...SALAMANCA... TONAWANDA...WEBSTER...WELLSVILLE...WEST SENECA AND WILLIAMSVILLE.
The Buffalo radar (KBUF), 43 km away, was scanning. The volume nearest the first event began at 00:30 UTC.
3 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2003Every state in 2003This day in weather historyWarnings in New York, November 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5336014, 5336015, 5336016.